Critical Care Medicine-Neurologic Disorders>>>>>Seizure Disorder
Question 5#

A 43-year-old woman is brought to the emergency department for ongoing convulsive activity. She has a history of traumatic brain injury 5 years ago with residual encephalomalacia in the left parietal lobe, which has resulted in cognitive impairment and partial epilepsy with secondary generalization. She is maintained on levetiracetam, carbamazepine, and clobazam at home. She is admitted to the ICU, and exam reveals an obese female with tachycardia, BP 134/82, and oxygen saturation of 96%. Her labs show a serum sodium of 128.

Which of the following MOST likely is the cause of hyponatremia in this patient?

a. Poor oral intake of solute
b. Medication side effect
c. Cerebral salt wasting secondary to brain trauma
d. Hypothalamic involvement during epileptiform activity
e. Hepatic impairment

Correct Answer is B

Comment:

Correct Answer: B

This patient has been on chronic carbamazepine for seizure control. Hyponatremia is one of the most common side effects associated with carbamazepine use and should be monitored for. The mechanism is thought to be excessive production of antidiuretic hormone. While cerebral salt wasting and the syndrome of inappropriate antidiuretic hormone secretion (SIADH) can be seen in brain trauma, it is rare for them to manifest 5 years after the insult. There is no evidence from the history of any hepatic impairment, though hyponatremia can certainly be seen in patients with impaired liver function.

References:

  1. Maan JS, Saadabadi A. Carbamazepine.2019.
  2. Van Amelsvoort T, Bakshi R, Devaux C, et al. Hyponatremia associated with carbamazepine and oxcarbazepine therapy: a review. Epilepsia. 1994;35(1):181-188.